Sanofi US is voluntarily recalling all Auvi-Q (epinephrine injection, USP). The recall involves all Auvi-Q currently on the market and includes both the 0.15 mg and 0.3 mg strengths for hospitals, retailers, and consumers. This includes lot numbers 2081278 through 3037230, which expire October 2015 through December 2016. The products have been found to potentially have inaccurate dosage delivery, which may include failure to deliver the drug.
If a patient experiencing a serious allergic reaction (i.e., anaphylaxis) does not receive the intended dose, there could be significant health consequences, including death because anaphylaxis is a potentially life-threatening condition. As of October 26, 2015, Sanofi has received 26 reports of suspected device malfunctions in the US and Canada. None of these device malfunction reports have been confirmed. In these reports, patients have described symptoms of the underlying hypersensitivity reaction. No fatal outcomes have been reported among these cases.
Auvi-Q (epinephrine injection, USP) is used to treat life-threatening allergic reactions (anaphylaxis) in people who are at risk for or have a history of these reactions. Auvi-Q is packaged with two active devices and one trainer device in a corrugate box. Auvi-Q was distributed throughout the United States via wholesalers, pharmacies and hospitals. All Auvi-Q is being recalled.
The most common side effects of Auvi-Q may include increase in heart rate, stronger or irregular heartbeat, sweating, nausea and vomiting, difficulty breathing, paleness, dizziness, weakness or shakiness, headache, apprehension, nervousness, or anxiety. These side effects go away quickly, especially if the patient rests. Customers should immediately contact their healthcare provider (HCP) for a prescription for an alternate epinephrine auto-injector. In the event of a life-threatening allergic reaction (anaphylaxis), patients should only use their Auvi-Q device if another epinephrine auto-injector is not available, and then call 911 or local medical emergency services.
See the Recall
See the FDA Safety Alert
See also Medical Law Perspectives, May 2013 Report: Drugs, Dosage, and Damage: Physician Liability for Prescribing or Administering Medication